They’re Ba-a-a-a-ck!!! Zombie Diet Drugs!!!
To paraphrase some recent political campaigns, the FDA was against Qnexa before they were for it.
Last time I wrote about this “drug,” I thought it was down for the count. Aauugghh!!!!
Like a scene from “Night Of The Living Diet Drugs” – it is back from the grave.
You bet your life! (Literally if you take this) – our protective government watchdogs at the FDA originally said this was too dangerous to unleash on the public. Then – as the politicians say – they did a “Flip Flop.” This No-Vowel remedy QNEXA (ok, it has a couple of vowels, but not enough) is not actually a drug – it is a combination of two drugs.
This is of course, the cheapest way to get a new product on the market and eliminate R&D costs as well as testing for safety and efficacy. The company takes two separate FDA-approved agents and combines – kind of like making Frankenstein out of left-over body parts.
(This is turning into a Halloween column, isn’t it? Sorry.)
It’s elegant – they company minimizes their investment and maximizes their profits. Happy stockholders, big CEO bonus. Nothing could be clearer. Unfortunately, one of the two drugs is phentermine. Granted I tend to see the worst of the side effects, the worst of the problems and complications — things like psychosis and hallucinations. Gastrointestinal side effects are unpleasant, but probably not the most concerning. What worries me most are the cardiac side effects associated with not just this, but virtually every prescription drug that has ever purported to help weight loss.
Mostly everything that makes your metabolism run faster has always had as a side-effect the threat of making a heart beat quickly and/or irregularly. I mean, a lot of things have these dangers. I remember when I weighed about twice what I weigh now, an endocrinologist wanted to put me on Modafinil. I was chubby to be sure, but fully functional — working for a living and moving a bit and not having a major specter of sudden death hovering over me. That was a side effect of this medication, which the doctors were aggressively pushing, and the patients were eagerly taking, but which I obviously never took.
This Qnexa is half of the infamous “Fen-phen.” Someone just has to compare the numbers. I decided back then I was more likely to die with the drug than without it. Granted, I took a while to solve my own weight problem, but eventually I did figure it out and I am around and able to type and rant. Ideally a medical treatment should be etiological. That means that you find out what causes something and then you can come up with a really effective treatment.
Unfortunately, most of the people who treat obesity don’t know what causes it, so they prescribe treatment for the symptoms. They say silly things like, “only eat salads” and “get a lot of exercise” and if they are Medical Doctors, they might write prescriptions for the only FDA approved drugs for obesity – which all carry dire warnings about horrible side-effects and possible death.
I’m generalizing of course. A few of us know what causes obesity and how to treat it safely and without drugs. After all, I did it on myself so I think I’m qualified to be called an expert in this field.
But most people out there are nutritionists in one way or another and they pass along the politically-correct (and deadly inaccurate) information that is blessed by the government, the insurance companies and the mainstream medical community.
Whatever causes obesity, it is NOT a congenital lack of amphetamine-like substances that kick up metabolism. But let’s not forget about the second drug that is in the Qnexa combo – Topiramate.
It’s a sad fact that a lot of treatments for mental illness make the patients gain weight – some dangerously so.
Topomax was an anticonvulsant drug known to lower weight (instead of increase it), so the medical community decided to prescribe low doses of it in conjunction with mood stabilizing drugs to counter the weight gain expected from such drugs.
Drugs on top of drugs – drugs to take care of the problems caused by drugs. How often the medical trade gets started down this slippery slope. More than one patient, when I asked what it felt like to take this, told me it made food taste like cardboard. So something that I still believe should essentially be a pleasure to all becomes, well, “cardboard.”
Of course, one loses the urge to eat if one is on a steady diet of cardboard. Weight loss – and malnutrition – will surely follow.
Of course, besides the “wonderful” side effect of losing weight, many patients reported dizziness and neurological side effects – even at lower doses. Are patients (and doctors and nutritionists) really afraid of the dangers of obesity, or are they caving in to pressure from patients who want to be sexy and not gain weight?
If you are at all familiar with human nature, I’m sure you know the answer.
Every medication prescription should be reviewed with the patient to make sure they understand the risks as well as the benefits. Maybe, like they say, it looks like you can weigh as much as 10% less with this drug combo.
Ten percent? That’s not even a decent waitress tip!
Tell a 500 lb. person that they will only weigh 450 lbs. and see how happy they really are. Patients are usually too intimidated or in awe of their doctors (nurse practitioners, Physician’s Assistants, et al.) to ask the really hard questions.
Sometimes, there isn’t much additional risk to carrying around extra weight. You need to find out where you really are in danger and when you are not. Be bold – ask: “How likely am I to die or get serious illness because of being as overweight as I am?” Get a number. Compare it to the number, or percent of people who have problems with the drug. I cannot and will not ever give prescription medications for weight loss. I do not think this is the way.
As for weight loss surgery, ask the same questions, with one more. “What is probability the weight will come back after the surgery?”
And if you dare, even another question: “What other problems could I have with weight loss surgery, like inability to absorb nutrients or vitamins?” Every single person I’ve seen who has had any type of bariatric surgery has suffered complications from malnutrition and vitamin deficiencies.
Unless they see old pictures of me, overweight patients (and really, anybody I meet who is heavy) tell me they cannot believe I was once heavy. They think I don’t know what it is like. They think I’m one of those skinny diet gurus that you see on TV and who write those bogus books.
Call me a radical – a Renegade Doctor — I believe in the scientific method; observation, hypothesis, and the like, and I stand here a human witness that everybody else is wrong and I’m right. People feel better and get well after they see me – unlike their usual experiences with doctors.
People make money off the misery of obesity. I was in denial of it for many years. I was more tired and more miserable than I could have admitted. I was even seriously ill, sometimes hospitalized and comatose. The best way I have to help people is to tell my story, and I will tell it continuously until more people hear me and follow. It seems to be hard for a lot of the people I talk to, especially the ones I am close to. Even though they can see the truth of what I preach, I’m just “Plain Old Estelle” and they knew me when.
It is said that common sense is not common, and that is the very reason so many unscrupulous people can make money from other peoples’ misery.
The conventional wisdom is the route to failure, and it is handed down by trusted people, those in authority, those people who intimidate the lowly masses.
Therefore, most people cannot break away. They will continue to do what they are supposed to do to treat their obesity, even if it never works. And they will blame themselves – not the gurus – because either they are doing it wrong or they aren’t trying hard enough. Believe me — Losing weight is not difficult, nor need it be. Give up hype and industries that live on misery and money. And I should be the only one who can say this phrase convincingly – “Trust me, I’m a doctor!”
No related posts.